Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Charleston, WV

February 11, 20096 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Feb 11, 2009, 7:04 PM EST for 6 counties in West Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2009, 7:04 PM EST (00:04 UTC)
Expired
Feb 11, 2009, 8:00 PM EST
In force
56 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Barbour County, WV, Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Taylor County, WV

The radar

The Charleston,WV radar (KRLX), 97 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 1:59 PM ESTTornado WatchSPC7 hr
Feb 11, 5:53 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
765 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 120004
SVRRLX
WVC001-019-067-075-083-091-120100-
/O.NEW.KRLX.SV.W.0009.090212T0004Z-090212T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
704 PM EST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...PHILIPPI...AUDRA STATE PARK...
  SOUTHEASTERN FAYETTE COUNTY IN WEST VIRGINIA...
  SOUTHEASTERN NICHOLAS COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF RICHWOOD...
  POCAHONTAS COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...MARLINTON...GREENBANK...CASS SCENIC
  RAILROAD...
  RANDOLPH COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF ELKINS...
  TAYLOR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF GRAFTON...

* UNTIL 800 PM EST

* AT 700 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 15 MILES WEST OF CLARKSBURG TO 11 MILES EAST OF
  GLENVILLE TO 17 MILES EAST OF SUTTON TO 11 MILES EAST OF BABCOCK
  STATE PARK TO HINTON...AND MOVING NORTHEAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RICHWOOD BY 710 PM EST...
  AUDRA STATE PARK BY 725 PM EST...
  PHILIPPI...MILL CREEK AND BELINGTON BY 730 PM EST...
  GRAFTON...ELKINS AND DAILEY BY 735 PM EST...
  SNOWSHOE AND MARLINTON BY 740 PM EST...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3888 7952 3806 7996 3811 8038 3784 8087
      3785 8087 3800 8078 3812 8037 3820 8037
      3826 8045 3807 8071 3808 8072 3832 8054
      3821 8038 3840 8024 3872 8025 3897 8002
      3939 8006 3945 7992 3904 7977 3895 7935
TIME...MOT...LOC 0003Z 237DEG 60KT 3938 8055 3893 8057
          3876 8035 3796 8073 3766 8084

$$
2 follow-up statements
000 
WWUS51 KRLX 120029
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
729 PM EST WED FEB 11 2009

WVC001-019-067-075-083-091-120100-
/O.CON.KRLX.SV.W.0009.000000T0000Z-090212T0100Z/
POCAHONTAS WV-RANDOLPH WV-TAYLOR WV-NICHOLAS WV-BARBOUR WV-FAYETTE WV-
729 PM EST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EST
FOR SOUTHEASTERN FAYETTE...EASTERN BARBOUR...SOUTHEASTERN NICHOLAS...
TAYLOR...RANDOLPH AND POCAHONTAS COUNTIES...

AT 730 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM WESTOVER TO PHILIPPI TO ELKINS TO 9 
MILES WEST OF MARLINTON...MOVING NORTHEAST AT 65 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BUCKEYE...THORNTON...MOATSVILLE AND KERENS BY 735 PM EST...
  CHEAT BRIDGE...SNOWSHOE AND MARLINTON BY 740 PM EST...
  BOWDEN...GLADY AND DURBIN BY 745 PM EST...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3888 7952 3806 7996 3811 8038 3784 8087
      3785 8087 3800 8078 3812 8037 3820 8037
      3826 8045 3807 8071 3808 8072 3832 8054
      3821 8038 3840 8024 3872 8025 3897 8002
      3939 8006 3945 7992 3904 7977 3895 7935
TIME...MOT...LOC 0029Z 237DEG 60KT 3959 8004 3914 8007
          3897 7986 3817 8026 3787 8038

$$

10
000 
WWUS51 KRLX 120056
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
756 PM EST WED FEB 11 2009

WVC001-019-067-075-083-091-120106-
/O.EXP.KRLX.SV.W.0009.000000T0000Z-090212T0100Z/
POCAHONTAS WV-RANDOLPH WV-TAYLOR WV-NICHOLAS WV-BARBOUR WV-FAYETTE WV-
756 PM EST WED FEB 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FAYETTE...EASTERN
BARBOUR...SOUTHEASTERN NICHOLAS...TAYLOR...RANDOLPH AND POCAHONTAS
COUNTIES EXPIRES AT 800 PM EST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3888 7952 3806 7996 3811 8038 3784 8087
      3785 8087 3800 8078 3812 8037 3820 8037
      3826 8045 3807 8071 3808 8072 3832 8054
      3821 8038 3840 8024 3872 8025 3897 8002
      3939 8006 3945 7992 3904 7977 3895 7935
TIME...MOT...LOC 0056Z 237DEG 60KT 3981 7951 3936 7955
          3918 7935 3839 7977 3809 7990

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 6:56 PM EST, 8 minutes earlier.

Area forecast discussion, Feb 11, 6:56 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EST WED FEB 11 2009

.SYNOPSIS...
STRONG COLD FRONT BRINGS GUSTY SHOWERS AND THUNDERSTORMS THIS
EVENING. POTENTIAL FOR STRONG WINDS TONIGHT...AND CONTINUING
THURSDAY IN THE MOUNTAINS. HIGH PRESSURE THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MODELS CONSISTENT WITH CURRENT FORECAST.  WINDS WITH SHOWERS WITH
LINE WILL GIVE GUSTS OF 50+.  BEHIND FRONT SUSTAINED WINDS LOOK GOOD
THROUGH THE NIGHT.  HAVE INCLUDED COMMENTS IN NPW INDICATING
SECURING LOOSE ITEMS.  NOT SURE JUST HOW MUCH POWER PROBLEMS THERE
WILL BE AS THE RECENT ICE STORM TOOK MANY DEAD LIMBS DOWN AND THE
LACK OF LEAVES WILL LET AIR PASS THROUGH THE TREES.  THIS MAY ALSO
PERMIT WINDS AT GROUND LEVEL TO BE STRONGER THEN WITH SUMMER GUSTS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
WILL KEEP THE HIGH WIND WARNING JUST FOR THE HIGH MOUNTAIN COUNTIES
OF RANDOLPH AND POCAHONTAS.  850 MB FLOW STILL AROUND 50 KNOTS
12Z-16Z.

HAVE LIGHT RAIN AND SNOW SHOWERS DECREASING THURSDAY IN NE WV AND
LEFT THE INCH OR LESS OF SNOW FOR THE HIGHER TERRAIN.  GFS 850 TEMPS
MAY BE TOO COLD WITH MINUS 6 AT 12Z THURSDAY...THINKING MORE MINUS
3/4C.

WINDS CALM DOWN THURSDAY EVENING.

BOTH NAM AND GFS SHOW ELONGATED VORT MAXIMUMS IN THE FAST 500 MB
FLOW INCREASING MOISTURE FRIDAY.  DID NOT THINK SYSTEM STRONG ENOUGH
FOR PCPN...BUT DID INCREASE CLOUDS.

DID NOT MAKE ANY MAJOR CHANGES TO SYSTEM FRIDAY NIGHT INTO
SATURDAY.  GFS MOST VIGOROUS WITH MOISTURE AND PCPN. WE ARE THINKING
SYSTEM MAY REMAIN MORE FRAGMENTED WITH NORTHERN BRANCH FEATURE ALONG
THE LOWER GREAT LAKES...AND DEEPER MOISTURE AND ADDITIONAL SUPPORT TO
OUR SOUTH ALONG THE SOUTHERN STATES.  SO NOT WILLING TO INCREASE
POPS OUT OF THE CHANCE RANGE NOW.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
DESPITE SOME MODEL DIFFERENCES...BLENDED HPC/GFS/ECMWF SOLUTIONS FOR
A FRESH FORECAST DAY 3 NIGHT THRU DAY 7.

THE SFC LOW PRESSURE EXITS EAST OF THE AREA SATURDAY NIGHT WITH
LINGERING SNOW SHOWERS ALONG THE EASTERN MOUNTAINS...AND RAIN
SHOWERS ACROSS THE LOWLANDS. AT THE SAME TIME...FLOW TURNS NORTHWEST
BRINGING RAP AROUND SNOW SHOWERS ACROSS THE NORTHERN SECTIONS...WITH
ADDITIONAL UPSLOPE SNOW ALONG THE NORTHERN MOUNTAINS.

SOME MODELS DIFFERENCES EXIST ON THE TIMING OF PCPN AND TEMPERATURE
FIELD WITH NAM AND GFS HAVING SIMILAR H850 FREEZING LINE REACHING OH
RIVER...THE SREF IS COLDER WITH H850 MINUS 5-6C...AND THE
SLOWER/WARMER ECMWF WITH A WAVY FREEZING LINE FROM WEST TO EAST
ACROSS CENTRAL CWA. LEANED TO NAM/GFS SOLUTIONS...FOR RAIN CHANGING
TO SNOW SAT NIGHT SHOWERS ACROSS CENTRAL AND SOUTH CWA...AND ALL
SNOW ACROSS NORTHERN SECTIONS AND EASTERN MOUNTAINS.

GFS BRING ANOTHER H5 SHORT WAVE SUN NIGHT...BUT MOISTURE LOOKS VERY
SHALLOW FOR JUST LOW CHANCE FOR RAIN/SNOW MIX THRU MONDAY
MORNING...MAINLY ALONG EASTERN MOUNTAINS.

GFS WITH FEED BACK ISSUES ON TUE AND WARM ADVECTION PCPN WERE
DISCARDED. THEREFORE...WITH A BROAD HIGH PRESSURE EXPECTED TO MOVE
FROM THE NORTHERN AND CENTRAL PLAINS...EAST OVER OH VALLEY...DRY
WEATHER IS EXPECTED LATE MON AND TUE. THEREFORE...BROUGHT SOME
CLEARING SPREADING WEST TO EAST FOR THIS TIME PERIOD.

ANOTHER LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST ON
WED...BRINGING BACK CLOUDS AND MORE CHANCES FOR PCPN.

LOWERED HIGH TEMPERATURES SUN AND MON AS THEY LOOK TO HIGH. WENT
WITH A BLEND OF ECMWF AND GFS. NO SIG CHANGES MADE TO LOWS DURING
THAT TIME PERIOD.

WENT GENERALLY WITH THE GMOS GUIDANCE FOR TEMPS AND SKIES FOR DAY
4-7...IN THE 40S DAYTIME...AND BELOW FREEZING FOR LOWS AT NIGHT.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SQUALL LINE WILL PASS THROUGH CKB AND EKN BY 02Z. WILL REMAIN
WINDY WITH GUSTS TO 50KT BEHIND THE COLD FRONT INTO THE OVERNIGHT.
A GRADUAL LESSENING OF THE WINDS WILL TAKE PLACE THROUGH THE DAY
THURSDAY. AS THE UPPER LEVEL LOW MOVES IN...WILL SEE HIGH END MVFR
CEILINGS IN PLACE GENERALLY AFTER 06Z. VFR CEILING RETURN
GENERALLY AFTER 12Z.

AVIATION OUTLOOK /BEYOND 00Z FRIDAY/...
LOCALLY IFR POSSIBLE IN UPSLOPE SHOWERS FOR HIGHER MOUNTAIN
ELEVATIONS THROUGH THURSDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR WVZ005>011-
     013>020-024>040.
     HIGH WIND WARNING UNTIL 4 PM EST THURSDAY FOR WVZ046-047.
OH...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR OHZ066-067-075-
     076-083>087.
KY...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR KYZ101>103-105.
VA...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/AAR/ARJ
NEAR TERM...AAR
SHORT TERM...KTB/TJT
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, Feb 11, 4:40 AM EST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
440 AM EST WED FEB 11 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-120945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
440 AM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 HIGH WIND WARNING THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA.
ADDITIONALLY...WIND GUSTS MAY EXCEED 60 MPH AT TIME BEHIND THE
COLD FRONT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ046-047-120945-
POCAHONTAS-RANDOLPH-
440 AM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 HIGH WIND WARNING THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA.
ADDITIONALLY...WIND GUSTS MAY EXCEED 60 MPH AT TIME BEHIND THE
COLD FRONT THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 4:36 AM ESTWind AdvisoryRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more12 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.